Minnesota, 2005

Hail in Minnesota, March 30, 2005

March 30, 2005 · NWS MPX · 6 events in 4 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 29, 3:20 PM CST, 13 hours 40 minutes earlier.

Area forecast discussion, Mar 29, 3:20 PM CST, 13 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CST TUE MAR 29 2005

.DISCUSSION...
VERY DYNAMIC SYSTEM HEADING OUR WAY TODAY. DEFORMATION ZONE SETTING
UP FROM NE NEB INTO WEST CENTRAL MN THIS MORNING. MID LEVEL
FRONTOGENESIS BAND ALSO DEPICTED BY BOTH GFS AND AND NAM PERSISTING
FROM SW INTO CENTRAL MN THIS MORNING. WELL DEFINED 850-500 QG CONV
CENTER FORECAST TO DEVELOP/TRACK NE TOWARD EAST CENTRAL MN LATER
THIS AFTERNOON AND EVENING WHICH WILL HELP TO EXPAND MORE WIDESPREAD
PRECIP FARTHER EAST. ELEVATED INSTABILITY IN FRONTAL ZONE WILL BE
ENOUGH FOR OCNL THUNDER THIS MORNING..WHILE MORE PRONOUNCED 850 MB
THETA E ADVECTION INTO WI THIS AFTERNOON WILL CAUSE MORE COVERAGE OF
THUNDER. NAM SB CAPE FORECAST IN THE 500-100 RANGE ACROSS PARTS OF W
CENTRAL WI THIS AFTERNOON. WILL NEED TO WATCH FOR SOME HAIL
POTENTIAL THIS AFTERNOON IN SOME STRONGER STORMS. THERE IS ALSO A
THREAT FOR SOME WATER PROBLEMS DEPENDING ON FROST DEPTH ETC.. NO
PROBLEMS REPORTED SO FAR IN OUR AREA ON MAIN RIVERS IN WI...BUT THIS
WILL NEED TO BE WATCHED LATER THIS AFTERNOON AND EVENING AS MAIN
FORCING MOVES IN. WILL HIGHLIGHT FOR NOW IN HAZARD OUTLOOK. SYSTEM A
LITTLE SLOWER TO MOVE OUT SO KEPT HIGHER POPS IN FOR
OVERNIGHT..ESPECIALLY IN WI. STILL SOME CHANCE FOR RAIN AND SNOW
MIXTURE..BUT WILL LIMIT THE CHANCE TO HIGHER TERRAIN IN A SMALL PART
OF NW WI.

&&
LONGER TERM...SATURDAY THROUGH WEDNESDAY
UPPER LVL ZONAL FLOW SAT THRU SUN NIGHT SO RELATIVELY QUIET/MILD
PERIOD. ONLY LOW LVL FEATURE OF NOTE IS A WEAK SHORT WAVE THAT
SCOOTS ALONG MN/CANADIAN BORDER SAT NIGHT AND SWINGS A VERY WEAK/DRY
COLD FRONT THRU CWA. WEAK SFC HIGH BUILDS IN BEHIND FRONT SUN BUT IS
QUICKLY PUSHED E OF REGION AS TROF BEGINS TO FORM ACROSS DAKOTAS SUN
NIGHT.

THIS TROF WILL PUSH SLOWLY ACROSS N PLAINS AND NRN MISS VALLEY MON
THRU WED. DGEX...ECMWF...UKMET...AND GFS HAVE DIFFERENT IDEAS ON
PATH AND STRENGTH OF ASSOC SFC LOW. THIS MAKES A DIFFERENCE ON
WHETHER OR NOT CWA WILL GET INTO SYSTEMS WARM SECTOR AND POSSIBLY
SEE TSRA. DGEX OUTLIER RIGHT NOW FCSTING SFC LOW TO DIVE SEWARD THRU
IA INTO WRN KY BY WED WITH OTHER 3 MODELS SHOWING SFC LOW PASSING
INVOF SRN MN. FOR NOW HAVE LEFT PRECIP IN FORM OF SHRA. MODELS AGREE
HOWEVER THAT SIG WAA WILL OCCUR AHEAD OF SYSTEM SO HAVE HAVE WARMED
HIGHS AND LOWS A BIT MON THRU TUE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

RICHARDSON/MARGRAF
Hazardous weather outlook, Mar 29, 5:49 AM CST, 23 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
549 AM CST TUE MAR 29 2005

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-301200-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
549 AM CST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF SOUTHERN
AND CENTRAL MINNESOTA LATE THIS EVENING THEN SPREAD INTO WEST CENTRAL
WISCONSIN AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PERSISTENT AREA OF RAIN...ALONG WITH A CONTINUED CHANCE OF
THUNDERSTORMS...IS FORECAST ACROSS THE AREA WEDNESDAY. RAINFALL
ACCUMULATIONS RANGING FROM ONE HALF TO ONE INCH ARE POSSIBLE FROM
FAIRMONT AND ALBERT LEA NORTH THROUGH MANKATO...THE TWIN CITIES
METROPOLITAN AREA AND ST CLOUD. THE BEST CHANCE OF THUNDERSTORMS ON
WEDNESDAY WILL BE FOUND FROM THE TWIN CITIES AND MANKATO EAST
THROUGH ELLSWORTH...MENOMONIE...EAU CLAIRE AND CORNELL...WISCONSIN.

THE POTENTIAL FOR STORMS AND THE LIKELIHOOD OF SIGNIFICANT RAINFALL
WILL BE IN RESPONSE TO A DEVELOPING SPRING STORM FORECAST TO MOVE
FROM IOWA EARLY WEDNESDAY TO WESTERN WISCONSIN WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Minneapolis radar (KMPX), 151 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Martin

When
March 30, 5:00 AM CST
Where
Martin County, Trimont
Measured
1.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
43.767, -94.717

Hail 3/4 inches in diameter was reported elsewhere across the western portion of Martin County.

Hail, Watonwan

When
March 30, 5:15 AM CST to 5:20 AM CST
Where
Watonwan County, Echols
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.917, -94.667

Hail, McLeod

When
March 30, 6:30 AM CST
Where
McLeod County, Stewart
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.717, -94.483

Hail, McLeod

When
March 30, 6:48 AM CST
Where
McLeod County, Hutchinson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.883, -94.367

Reported on the west side of town.

Hail, Meeker

When
March 30, 7:10 AM CST
Where
Meeker County, 1 mi E of Forest City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.217, -94.467

Hail, Meeker

When
March 30, 7:20 AM CST
Where
Meeker County, 5 mi SSW of Watkins
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.250, -94.450

Enough hail to shovel.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439475, 5439476, 5439477, 5439478, 5439479, 5439480.